Wyoming, 2014

High Wind in Wyoming, January 15, 2014

January 15, 2014 · NWS CYS · 16 events in 4 counties and zones

A tight surface pressure gradient produced west winds of 35 to 45 mph with frequent gusts between 60 and 70 mph across the wind prone areas of southeast Wyoming.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A tight surface pressure gradient produced west winds of 35 to 45 mph with frequent gusts between 60 and 70 mph across the wind prone areas of southeast Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 14, 10:56 PM MST, 1 hour 45 minutes earlier.

Area forecast discussion, Jan 14, 10:56 PM MST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1056 PM MST TUE JAN 14 2014

.UPDATE...
ISSUED AT 554 PM MST TUE JAN 14 2014

WINDS IN THE PANHANDLE HAVE DIMINISHED SUFFICIENTLY TO ALLOW THE
ADVISORY TO EXPIRE ON TIME. WILL STILL SEE GUSTS OF 25 TO 35 MPH
OVER THE NEXT COUPLE HOURS THO UNTIL THE LLVL INVERSION
STRENGTHENS AND WEAKENS THE WINDS FURTHER. THE HIGH WIND WARNING
LOOKS TO BE IN GOOD SHAPE WITH WINDS EXPECTED TO RAMP UP QUICKLY
AFTER MIDNIGHT IN THE WIND PRONE AREAS ALONG AND WEST OF
INTERSTATE 25.

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 255 PM MST TUE JAN 14 2014

AFTERNOON WATER VAPOR IMAGERY SHOWED UPPER RIDGES ANCHORED OFF THE
PACIFIC AND ATLANTIC COASTS...WITH A UPPER TROUGH OVER THE NATION/S
MID SECTION. A FAST NORTHWEST FLOW PREVAILED OVER THE REGION. 700MB
WINDS HAVE BEEN STRONGEST EAST OF THE LARAMIE RANGE FROM 45-55KT.
SURFACE AND HIGHWAY OBS INDICATED PEAK GUSTS OF 40-45 KT ACROSS THE
NEBRASKA PANHANDLE. A WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM
MST. ELSEWHERE... GUSTS OF 30-40KT WERE COMMON. POST- FRONTAL SNOW
BANDS ALONG THE LARAMIE RANGE AND NEARBY VALLEY HAVE SINCE DECREASED...
NOT BEFORE DEPOSITING 2-4 INCHES THIS MORNING. MOSTLY TO CLOUDY
SKIES AND OCCASIONAL SNOW FLURRIES WILL BE THE GOING TREND FOR THE
REMAINDER OF THIS AFTERNOON. TEMPERATURES RANGED FROM THE UPPER
TEENS TO THE MID 30S.

MAIN FORECAST CHALLENGES DURING THE SHORT TERM WILL BE WINDS AND
TEMPERATURES. EXITING SHORTWAVE RESPONSIBLE FOR TODAY/S SNOWFALL
WILL MOVE QUICKLY SOUTHEAST THIS EVENING...WITH LINGERING LIGHT
SNOW OVER THE SNOWY/SIERRA MADRES ENDING. AFTER WINDS EBB OVER THE
WESTERN NE PANHANDLE THIS EVENING...AN APPROACHING SHORTWAVE FROM
THE NORTHWEST WILL INCREASE THE PRESSURE GRADIENT OVER SOUTHEAST
WY LATE TONIGHT. EXPECT WEST WINDS SUSTAINED 25 TO 35 MPH TO
INCREASE TO 35 TO 45 MPH WITH GUSTS TO 65 MPH FOR THE WIND PRONE
AREAS LATER TONIGHT...AND CONTINUING THROUGH WEDNESDAY AFTERNOON.
THE CRAIG-CASPER 850MB HEIGHT GRADIENT PEAKS BETWEEN 55 AND 65M
FROM 12Z WEDNESDAY TO 00Z THURSDAY. A HIGH WIND WARNING HAS BEEN
ISSUED FOR THE ARLINGTON...VEDAUWOO AND BORDEAUX AREAS FROM MIDNIGHT
TONIGHT THROUGH 6 PM MST WEDNESDAY.

THE DISTURBANCE WILL PUSH SOUTHEAST ACROSS THE PLAINS LATE WEDNESDAY
NIGHT BRINGING ANOTHER SURGE OF COOLER AIR FOR THURSDAY. NO PRECIPITATION
WILL ACCOMPANY THE FRONT...BUT WILL MAINTAIN THE STRONG AND GUSTY WEST
TO NORTHWEST WINDS. WINDS ACROSS THE PLAINS MAY GUST AS HIGH AS 50 TO
60 MPH THURSDAY. WIND HEADLINES MAY BE REQUIRED TOMORROW.

FOLLOWED A CONSENSUS APPROACH TO THE TEMPERATURE FORECAST. TEMPERATURES
WILL UNDERGO A ROLLER COAST RIDE WITH WARMER DOWNSLOPE WINDS LEE OF
THE LARAMIE RANGE PUSHING THE MERCURY INTO THE 40S TO MID 50S WEDNESDAY
AFTERNOON. AREAS ALONG AND WEST OF THE LARAMIE RANGE WILL REMAIN IN
THE 20S AND 30S. LOWS TONIGHT AND WEDNESDAY NIGHT WILL BE SEASONAL
WITH TEENS AND 20S. HIGHS THURSDAY WILL AVERAGE 5 TO 10 DEGREES COOLER
WITH 30S TO MID 40S FOR THE PLAINS.

.LONG TERM...(THURSDAY NIGHT THROUGH TUESDAY)
ISSUED AT 250 PM MST TUE JAN 14 2014

MILD AND DRY WEATHER EXPECTED OVER THE CWA FRIDAY THROUGH THE
WEEKEND AS THE AREA RESIDES UNDER NW FLOW ALOFT ON THE FRONT SIDE
OF AN UPPER RIDGE OVER THE WESTERN PART OF THE COUNTRY. THE RIDGE
SHOULD WEAKEN A BIT SUNDAY INTO MONDAY AS SOME SHORTWAVE ENERGY
RIDES THROUGH BUT THE WEATHER WILL SEE LITTLE EFFECT. A NORTHERN
STREAM SHORTWAVE SHOULD DROP SOUTH OUT OF CANADA MONDAY AND INTO
THE PLAINS MONDAY NIGHT AND DRAG A PUSH OF COOLER AIR ACROSS THE
CWA FOR TUESDAY. REMAINING DRY HOWEVER.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY EVENING)
ISSUED AT 1056 PM MST TUE JAN 14 2014

THE MAIN ISSUE FOR THIS TAF FORECAST PERIOD WILL CONTINUE TO BE
THE WINDS. RELATIVELY LIGHT WINDS AT KLAR AND KCYS AT TAF ISSUANCE
WILL INCREASE OVERNIGHT...WITH WESTERLY WINDS GUSTING 25 TO 35 KTS
OR SO AT ALL WY TERMINALS THROUGH AROUND SUNSET ON WEDNESDAY.
FURTHER EAST...WINDS WILL REMAIN ON THE LIGHTER SIDE OVERNIGHT AND
WILL INCREASE BY MID-MORNING WITH GUSTS 20 TO 30 KTS EXPECTED
THROUGH SUNSET. VFR CONDITIONS WILL PREVAIL WITH A MID AND HIGH
CLOUD MOVING OVERHEAD.

&&

.FIRE WEATHER...
ISSUED AT 300 PM MST TUE JAN 14 2014

FIRE WEATHER CONCERNS WILL BE MINIMAL THROUGH THE END OF THE WEEK.
WEST TO NORTHWEST WINDS OF 30 TO 40 MPH WITH GUSTS TO 55MPH WILL
CONTINUE THIS AFTERNOON WEST OF THE LARAMIE RANGE AND ACROSS
WESTERN NEBRASKA. STRONGER WIND GUSTS ARE EXPECTED LATER TONIGHT
AND WEDNESDAY...MAINLY AFFECTING THE WIND PRONE AREAS OF SOUTHEAST
WYOMING. THESE WINDS WILL SPREAD EAST ONTO THE PLAINS WEDNESDAY
NIGHT AND THURSDAY. IT WILL BE WARMER WEDNESDAY WITH AFTERNOON
RELATIVE HUMIDITIES LOWERING TO THE 25 TO 30 PERCENT RANGE ACROSS
THE SOUTHERN NEBRASKA PANHANDLE AND SOUTHEAST WYOMING PLAINS. A
COLD FRONT WILL MOVE THROUGH THE PLAINS BY THURSDAY MORNING
BRINGING COOLER TEMPERATURES. WARMER TEMPERATURES RETURN FRIDAY
WITH LOWEST AFTERNOON HUMIDITIES INTO THE 20TO 25 PERCENT RANGE.
AFTER SOME LIGHT SNOW THIS EVENING OVER THE SNOWY AND SIERRA MADRE
RANGES...NO PRECIPITATION IS EXPECTED THROUGH FRIDAY.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WARNING UNTIL 6 PM MST WEDNESDAY FOR WYZ106-110-116-
     117.

NE...NONE.
&&

UPDATE...RJM
SHORT TERM...JAMSKI
LONG TERM...RE
AVIATION...RJM
FIRE WEATHER...JAMSKI
Hazardous weather outlook, Jan 14, 8:48 PM MST, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
848 PM MST TUE JAN 14 2014

WYZ101>119-160400-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
848 PM MST TUE JAN 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TONIGHT

STRONG WEST WINDS ARE EXPECTED TONIGHT MAINLY THROUGH THE WIND
PRONE AREAS OF BORDEAUX...ARLINGTON AND THE SOUTHERN LARAMIE
RANGE. SUSTAINED WINDS OF 30 TO 40 MPH WITH GUSTS TO 65 MPH ARE
FORECAST...AND A HIGH WIND WARNING IS IN EFFECT BEGINNING AT
MIDNIGHT TONIGHT. THESE STRONG WINDS WILL PRODUCE AREAS OF BLOWING
AND DRIFTING SNOW AS WELL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE HIGH WIND WARNING WILL REMAIN IN EFFECT THROUGH 6 PM MST
WEDNESDAY FOR THE WIND PRONE AREAS ALONG AND WEST OF INTERSTATE
25. STRONG WEST WINDS OF 30 TO 40 MPH WITH GUSTS TO 65 MPH ARE
EXPECTED TO CONTINUE THROUGH THE LATE AFTERNOON HERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-160400-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
848 PM MST TUE JAN 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STRONG WINDS WILL BE POSSIBLE ACROSS THE NEBRASKA PANHANDLE ON
WEDNESDAY NIGHT AND THURSDAY. NORTHWEST WINDS OF 30 TO 40 MPH
WITH GUSTS OF 50 TO 60 MPH WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Local storm report, Jan 14, 11:20 PM MST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1120 PM MST TUE JAN 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     HIGH SUST WINDS  ARLINGTON               41.59N 106.21W
01/14/2014  M40 MPH          CARBON             WY   DEPT OF HIGHWAYS

            GUSTS TO 53 MPH.

&&

GCLAYCOM
Local storm report, Jan 15, 12:06 AM MST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1206 AM MST WED JAN 15 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     HIGH SUST WINDS  ARLINGTON               41.59N 106.21W
01/15/2014  M44 MPH          CARBON             WY   DEPT OF HIGHWAYS

            GUSTS TO 57 MPH.

&&

GCLAYCOM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
January 15, 12:41 AM MST to 4:21 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Arlington measured sustained winds of 40 mph or higher, with a peak gust of 66 mph at 15/1451 MST.

High Wind, South Laramie Range

When
January 15, 3:41 AM MST to 8:16 AM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Lone Tree measured sustained winds of 40 mph or higher, with a peak gust of 66 mph at 15/0646 MST.

High Wind, South Laramie Range

When
January 15, 4:01 AM MST to 10:16 AM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Buford East measured sustained winds of 40 mph or higher, with a peak gust of 68 mph at 15/0511 MST.

High Wind, North Snowy Range Foothills

When
January 15, 4:11 AM MST to 2:36 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Arlington East measured sustained winds of 40 mph or higher, with a peak gust of 68 mph at 15/0551 MST.

High Wind, South Laramie Range

When
January 15, 4:15 AM MST to 5:15 PM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The UPR sensor at Buford measured sustained winds of 40 mph or higher, with a peak gust of 70 mph at 15/0445 MST.

High Wind, South Laramie Range Foothills

When
January 15, 4:41 AM MST to 6:51 AM MST
Where
South Laramie Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Whitaker measured sustained winds of 40 mph or higher, with a peak wind of 63 mph at 15/0456 MST.

High Wind, North Snowy Range Foothills

When
January 15, 4:56 AM MST to 3:06 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Foote Creek measured sustained winds of 40 mph or higher, with a peak gust of 70 mph at 15/0616 MST.

High Wind, South Laramie Range

When
January 15, 4:56 AM MST to 10:16 AM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Remount measured sustained winds of 40 mph or higher, with a peak gust of 60 mph at 15/0956 MST.

High Wind, South Laramie Range

When
January 15, 5:46 AM MST to 7:36 AM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Pumpkin Vine measured sustained winds of 40 mph or higher, with a peak gust of 65 mph at 15/0616 MST.

High Wind, North Snowy Range Foothills

When
January 15, 6:01 AM MST to 7:31 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at County Road 402 by Arlington measured sustained winds of 40 mph or higher, with a peak gust of 60 mph at 15/0616 MST.

High Wind, South Laramie Range Foothills

When
January 15, 6:25 AM MST to 10:10 AM MST
Where
South Laramie Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Otto measured sustained winds of 40 mph or higher, with a peak gust of 63 mph at 15/0850 MST.

High Wind, North Snowy Range Foothills

When
January 15, 6:55 AM MST to 2:45 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Wagonhound measured sustained winds of 40 mph or higher, with a peak gust of 65 mph at 15/1345 MST.

High Wind, North Snowy Range Foothills

When
January 15, 7:55 AM MST to 4:45 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Cooper Cove measured sustained winds of 40 mph or higher, with a peak gust of 63 mph at 15/0820 MST.

High Wind, South Laramie Range

When
January 15, 12:16 PM MST to 3:42 PM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Vedauwoo measured sustained winds of 40 mph or higher, with a peak gust of 60 mph at 15/1302 MST.

High Wind, Central Laramie Range and Southwest Platte County

When
January 15, 12:51 PM MST to 3:26 PM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

The WYDOT sensor at Bordeaux measured sustained winds of 40 mph or higher, with a peak gust of 63 mph at 15/1301 MST.

High Wind, South Laramie Range Foothills

When
January 15, 1:00 PM MST to 2:45 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Interstate 80 mile marker 353 measured sustained winds of 40 mph or higher, with a peak gust of 60 mph at 15/1330 MST.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2014Every state in 2014This day in weather historyWarnings in Wyoming, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 497431, 497453, 497452, 497429, 497450, 497462, 497447, 497458, 497456, 497434, 497461, 497448, 497432, 497459, 497427, 497460.